Toxin-induced hepatic injury

Annette M. Lopez, Robert G. Hendrickson

Research output: Contribution to journalReview article

11 Scopus citations

Abstract

Toxins such as pharmaceuticals, herbals, foods, and supplements may lead to hepatic damage. This damage may range from nonspecific symptoms in the setting of liver test abnormalities to acute hepatic failure. The majority of severe cases of toxin-induced hepatic injury are caused by acetaminophen and ethanol. The most important step in the patient evaluation is to gather an extensive history that includes toxin exposure and exclude common causes of liver dysfunction. Patients whose hepatic dysfunction progresses to acute liver failure may benefit from transfer to a transplant service for further management. Currently, the mainstay in management for most exposures is discontinuing the offending agent. This manuscript will review the incidence, pathophysiology, diagnosis and management of the different forms of toxin-induced hepatic injury and exam in-depth the most common hepatic toxins.

Original languageEnglish (US)
Pages (from-to)103-125
Number of pages23
JournalEmergency Medicine Clinics of North America
Volume32
Issue number1
DOIs
StatePublished - Feb 2014

Keywords

  • Acetaminophen
  • Amanita
  • Ethanol
  • Liver injury
  • Management
  • Statins
  • Toxin
  • Valproic acid

ASJC Scopus subject areas

  • Emergency Medicine

Fingerprint Dive into the research topics of 'Toxin-induced hepatic injury'. Together they form a unique fingerprint.

  • Cite this